Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 82, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2022, 1:16 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2022, 1:16 PM MST (20:16 UTC)
- Expired
- Aug 9, 2022, 5:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 3301 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:31 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 9, 12:31 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1231 PM MST Tue Aug 9 2022
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Elevated chances for showers and thunderstorms will continue the
rest of the week and through the weekend. Occasionally heavy
rainfall, localized flash flooding, gusty winds and localized
blowing dust remain likely through early next week. High
temperatures will remain slightly below to near normal through the
forecast period.
&&
.DISCUSSION...
An area of showers with embedded thunderstorms continues to move
across our central CWA this morning, a result of and MCV rotating
through within the easterly flow, releasing conditionally unstable
air parcels near the 700 mb layer with buoyancy of up to 1 KJ/kg.
SPC OA indicates the stronger shear (10-20 kt) remains across
southern Arizona. Anticipate that this activity will continue to
migrate westward through the remainder of the morning, eventually
decaying in the post dawn hours across SW AZ and just into SE CA.
Given very high moisture values (PWAT 1.5-2.0", boundary layer
mixing ratio of 10-14 g/kg, all above 90th percentile), localized
heavy rain will be possible (10%) with pockets of flash flooding
not out of the question along with gusty winds.
For today, favorable easterly flow and relatively high moisture
content remain in place. Latest HREF output favors mainly diurnal
mountain convection through the afternoon hours, including across
southeast California, with numerous outflows heading into lower
elevations during the late afternoon and evening. There is
potential for enhanced convection with MCVs, including additional
ones migrating west out of New Mexico or northwest out of Sonora.
Any outflow will carry the dust potential with it, with enhanced
probabilities (50%+) for strong winds (35+ mph) across the
Imperial Valley and south-central & southwest Arizona. Stronger
storms may continue localized high winds. With the potential for
colliding outflow boundaries and instability in excess of 1000
J/kg, heavy rain is possible again today.
WPC has highlighted the heavy rain threat with a Slight Risk for
Flash Flooding (defined as a 15-40% chance of flash flooding
occurring within a 25 mile radius of any given point) in the
latest Excessive Rainfall Outlook for today. Given this, in
collaboration with neighboring offices, have issued a Flash Flood
Watch for the CWA highlighting the threat today and into tonight.
Looking more broadly for the rest of the week and into the
weekend, major weather features include the mid level anticyclone
centered near Four Corners and a rather deep upper level low off
the northern CA coast. The low is expected to lift north,
amplifying the anticyclone and shifting the center a little
further north and east through the week. This will enhance the
undercutting easterly flow across Southwest. EPS/GEFS/CMC resolve
this, with H5 heights anomalously higher over the Pacific
Northwest, indicating an even broader easterly flow is likely by
this weekend. Until then, PoPs remain elevated with continued
chances of showers and thunderstorms each day across the entire
CWA.
Several EPS and GEFS members latch onto a significant wave moving
through the Southwest around Saturday (give or take a day for
uncertainty). The EPS-based EFI QPF data has an interesting
signal in that the majority of members are not forecasting
climatologically high rainfall, but there are a small minority of
members that are predicting QPF outside the model climate for
August. This aligns with an axis of enhanced instability and
moisture emanating north out of the Gulf of California and arcing
NNE into southern Idaho. Digging a little deeper through cluster
analysis of the global ensembles, the details of this will really
depend on the evolution of the upper level low to our northwest. A
deeper solution (favored by 1/3 EPS and 1/2 CMC but just one GEFS
members) would increase wind fields and moisture flux resulting
in greater precip potential. Even the NBM is indicating non-zero
chances for 24-hr QPF of 1"+.
Given the increased cloudiness and moisture through the forecast
period, high temperatures will likely (~80%) remain below daily
normals. Temperature variability is quiet high, especially around
the weekend with the potential influx of even higher moisture and
clouds (NBM IQR for Sunday's high temperature is 96-105F).
HeatRisk levels will remain in the Moderate category across SE CA
through the week with Low expected across most of Arizona - thus
some heat impacts are possible especially for those with greater
exposure or those exerting themselves outdoors. With many schools
going back in session, it's worth reminding kids (and
teachers/faculty) to pace themselves and hydrate appropriately.
&&
.AVIATION...Updated 1930Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light showers across parts of the Phoenix area this morning are now
tapering off with clearing beginning to take place as BKN cloud
cover gradually shifts northward. Winds will generally favor light
and variable directions into the afternoon before switching to the
west. Heading through the evening, guidance continue to indicate
outflows pushing into the Valley from thunderstorms over the high
terrain. Confidence is low on exact timing, magnitude and direction
of outflows, with multiple outflows from varying directions
possible. The most favored direction looks to be from the E to SSE
at this time. There is about a 30% chance for outflow winds to climb
in excess of 30 kts, so blowing dust will certainly be possible.
Additional shower/thunderstorm development (~30%) may occur across
the Phoenix area as outflow boundary collisions occur. Gusty erratic
winds, along with lightning and locally heavy rainfall will be
possible with any thunderstorms that develop. Expect SCT-BKN clouds
to mostly remain aoa 10 kft through the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms across northern Baja this afternoon are expected to
generate strong outflows that may reach into the Imperial Valley
with a 70% chance for outflow winds to exceed 30 kts at KIPL. As
this occurs, additional thunderstorm development (~30%) will be
possible in the Imperial Valley, which would lead to gusty erratic
winds along with lightning and blowing dust concerns. Current timing
puts the best chances around late afternoon/early evening. Showers
and perhaps a few isolated thunderstorms will also be possible near
KBLH today (~30%). Outside of thunderstorm impacts, winds will
generally favor the SE to SW at KIPL and S to SW at KBLH.
&&
.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost
daily. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts. The
fire danger threat is expected to remain low for the foreseeable
future.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late tonight for AZZ530>544-546-548>551-
553>555-559.
Flood Watch until midnight MST tonight for AZZ545-547-552-
556>558-560>563.
CA...Flood Watch through late tonight for CAZ560>570.
&&
DISCUSSION...Iniguez
AVIATION...Smith
FIRE WEATHER...IniguezIn the hours before
Special weather statement, Aug 9, 12:08 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1208 PM MST Tue Aug 9 2022
AZZ530-531-533-092000-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-
1208 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 100 PM MST...
At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over
Kofa Wildlife Refuge, or 41 miles northeast of Martinez Lake, moving
north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Quartzsite and Kofa Wildlife Refuge.
This includes the following highways...
AZ Interstate 10 between mile markers 8 and 35.
US Highway 60 between mile markers 31 and 35.
AZ Route 95 between mile markers 81 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 11390 3331 11437 3371 11442 3400 11435
3396 11413 3365 11393
TIME...MOT...LOC 1908Z 175DEG 6KT 3347 11406
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Aug 9, 12:20 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 PM MST TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD 5 W CHIRIACO SUMMIT 33.65N 115.81W
08/08/2022 RIVERSIDE CA DEPT OF HIGHWAYS
***DELAYED REPORT*** BOX CANYON RD CLOSED
DUE TO FLOODING. VEHICLE WITH 2 OCCUPANTS
STRANDED IN WATER.
&&
JMLocal storm report, Aug 9, 12:24 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1224 PM MST TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLASH FLOOD 5 W CHIRIACO SUMMIT 33.68N 115.80W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
***DELAYED REPORT*** SOUTH BOUNDARY RD OF
JOSHUA TREE NP CLOSED DUE TO FLOODING. ALL
VISITORS HAVE BEEN EVACUATED FROM THE
SOUTHERN PORTION THE PARK.
&&
JMThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:36 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 39 min |
| Aug 8, 5:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 8, 6:19 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Aug 8, 6:46 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Aug 8, 7:04 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 8, 7:46 PM MST | Special Weather Statement | PSR | Gila | 29 min |
| Aug 8, 7:50 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 85 min |
| Aug 9, 12:21 AM MST | Special Weather Statement | PSR | 39 min | |
| Aug 9, 12:33 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 9, 12:45 AM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 45 min |
| Aug 9, 1:06 AM MST | Special Weather Statement | PSR | 39 min | |
| Aug 9, 1:50 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 9, 1:56 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 9, 2:18 AM MST | Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 23 hr |
| Aug 9, 2:33 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 9, 12:08 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Aug 9, 12:46 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 44 min |
| Aug 9, 1:30 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Aug 9, 2:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 9, 3:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 8, 5:59 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 46 min |
| Aug 8, 6:08 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Aug 8, 6:23 PM MST | Dust Storm Warning | PSR | Imperial | 67 min |
| Aug 8, 6:49 PM MST | Dust Storm Warning | PSR | Imperial, Riverside | 56 min |
| Aug 8, 6:53 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Aug 8, 7:12 PM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 8, 8:13 PM MST | Special Weather Statement | PSR | Imperial | 47 min |
| Aug 8, 8:16 PM MST | Areal Flood Advisory | PSR | Imperial | 119 min |
| Aug 8, 8:30 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Aug 8, 9:34 PM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 9, 4:32 PM MST | Special Weather Statement | PSR | Imperial | 43 min |
| Aug 9, 4:59 PM MST | Dust Storm Advisory | PSR | Imperial | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.